Progesterone vs Progesterone and Estrogen

by Tina

Hi Wray, I am a 58 year old woman who went through menopause in 2000 and have now been menstrual free for almost 10 years. I opted not to take synthetic HRT as my mother had taken it and developed colon cancer 3 years into treatment.

I just tuffed it out without any thing at all (not pleasant). I now find myself having symptoms again that are driving me crazy. I am having hot flashes (especially during the night) mood swings, depression, anxiety, night time insomnia followed by day time fatigue, hair thinning, increased weight gain around the middle and loss of desire to do much of anything.

I have been reading about BDHR therapy and would really like to give natural hormones a try as I am beginning to realize I will probably need hormone replacement for life. I just got through reading Suzanne Sumers new book "Breakthrough" and she suggests that menopausal/post menopausal women need both estrogen and progesterone replacement. How do I know for sure what I need? I just sent a saliva test off to the lab for both estradiol and progesterone levels but I did not include testing for estrone or estriol. Is it necessary to include these to find out my estrogen level? I also plan to do a thyroid urine test next week.

I am a little confused at this point as to what therapy I need and how much progesterone is safe or what the dosage should be if I need both progesterone and estrogen. Many sites I have visited including yours indicate that I need progesterone therapy.

Many sites state progesterone dosage over 40 mg per day is not good. Your site indicates a much higher dosage and states a 40 mg dose would keep me in estrogen dominates.

Can you give me some advise on this?

Comments for Progesterone vs Progesterone and Estrogen

Click here to add your own comments

Aug 16, 2010
Progesterone vs Progesterone and Estrogen
by: Wray

Hi Tina How you tuffed it out is beyond me! Although I did too, luckily finding progesterone at 47. I don't agree any woman needs extra oestrogen, whether synthetic, natural or excess endogenous. Please read our page on HRT and you'll see why I feel this way. Oestrogen is a mitogen, causing cells to divide and multiply, including fat cells. Hence it's danger in cancer and why, during peri-menopause and after, women tend to gain weight. Fat cells are also a non-ovarian source of oestrogen, so a vicious cycle occurs. It also causes water retention too, which only adds to the weight and bloated feeling. Progesterone prevents mitosis, it's also an excellent diuretic, so much so it's now given via IV transfusion to brain trauma victims. Oestradiol is the most potent oestrogen and shouldn't be too high in menopause, so it's a good gauge. It sounds as if the ratio of the two hormones is way out with all the symptoms you have. I've found to feel well the level should be above 300:1, better if it's 600:1. When you get the results back divide the progesterone result by the oestrogen result to get your ratio. The thyroid often slows down in P-M and menopause, whereupon women are given thyroxine. Often the cause is no more than excess oestrogen as this hormone slows the thyroid, although a lack of vitamin D plays a role too. Please consider having a test done for vitamin D, levels should be a minimum of 50ng/ml year round, better if it's in the 80-100ng/ml range. For more info please see the Vitamin D council website. A lack of vitamin D reduces the benefits of progesterone. Yes I do recommend a higher amount of progesterone, between 100-200mg/day, more if symptoms are severe. This comes from reading hundreds of studies on progesterone, my own use of it and helping hundreds of women too. The more oestrogen in the system, the more progesterone is needed for it to become the dominant hormone. Unfortunately the more oestrogen, the more likely symptoms of excess oestrogen will occur when first using progesterone, so please read our page on Oestrogen Dominance before using it. Please consider using 400mg/day for 4-5 days to stop, or dramatically reduce the hot flushes. A huge amount but it does work! Please read our page on Anxiety for more info on nutrients which help. For fatigue and weight gain please read our page on Insulin Resistance. Finally consider taking 2000mg/day N-acetyl cysteine, 2000mg/day inositol and 2-3mg/day biotin. These three are essential for strong hair. Take care Wray

Mar 11, 2013
Anti Inflammatory Supplement
by: Sannett

Hi Wray

I have Arthristis and ordered the Anti Inflammatory Supplement form the Cape (SA). Since I have been taking it I struggled a lot with sores in my mouth - I even had sores in the corners of my lips. It also gives my a terrible taste in my mouth that doesn't go away as long as I take it - like metal. I stopped taking it for a while to test it then I started taking smaller dosages after a week or so and my mouth sores started again - and the taste also. Can you please help me? Is it related or could there be another explanation?

Best Regards

Mar 14, 2013
Anti Inflammatory Supplement
by: Wray

Hi Sannett Sores in the mouth, and at the corner of your mouth, are a possible B2 deficiency, there is none in the AI supp. It could be you need to take this, that the B vitamins in the complex are showing this up, i.e. causing an imbalance. All the complexes have a strange taste, as there are no flavourings added to mask it. But the metal taste I find puzzling. Progesterone can do this, as it stimulates adenosine which does cause the metallic taste, are you using progesterone? Another possible reason is a detox, all the complexes have this effect on one. It could be toxins are causing the taste, the NAC in particular chelates heavy metals. We do have a distributor in SA who could give you advice, if you'd like to contact her, please do so via her website here. Her name is Joy. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...